PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of krcpKidney Research and Clinical Practice
 
Kidney Res Clin Pract. 2017 March; 36(1): 107.
Published online 2017 March 31. doi:  10.23876/j.krcp.2017.36.1.107
PMCID: PMC5331983

The authors’ reply

We appreciate the interest of Koniari and Kounis in our recent manuscript in which we reported a case of cardiac arrest that occurred during hemodialysis following an anaphylactic reaction to nafamostat mesilate [1]. As you pointed out in the letter, each component of dialysis apparatus such as dialysis membrane, potting material, housing caps, protective plugs, and o-ring could cause allergic reactions [2]. Initially, we also suspected dialysis apparatus as the cause of these reactions. However, his past history revealed that he had been undergoing hemodialysis using the same dialyzer, Polyflux 14L (Gambro, Lund, Sweden) at the private dialysis clinic before this admission, and this made us exclude dialysis apparatus from the cause of hypersensitivity reactions in this patient. In hindsight, it was right since subsequent dialysis sessions with the same dialysis apparatus were uneventful when nafamostat mesilate was avoided. However, we completely agree with Koniari and Kounis on the point that all the components of dialysis apparatus should be suspected as a cause of hypersensitivity reactions.

Kounis syndrome is defined as hypersensitivity-associated acute coronary syndrome [3]. Numerous causes such as drugs, materials, metals, and environmental exposures have been found to trigger Kounis syndrome. Three variants of Kounis syndrome have been described. Type 1 is coronary spasm occurring in patients with normal or nearly normal coronary arteries, type 2 is in patients with culprit but quiescent pre-existing coronary artery disease in whom acute release of inflammatory mediators can induce either coronary spasm or plaque rupture, leading to acute myocardial infarction, and type 3 in patients with coronary artery stent thrombosis [3]. In our patient, pre-cardiac arrest electrocardiogram (ECG) showed no significant ST segment changes. After restoration of spontaneous circulation, ECG revealed frequent ventricular premature contractions without ST or T segment changes and echocardiography showed no regional wall motion abnormality. His creatine kinase MB (2.66 ng/mL; normal range, 0–5.8 ng/mL) and troponin T (0.068 ng/mL; normal range, 0–0.1 ng/mL) levels were normal. In this regard, we agree with Koniari and Kounis on the idea that type 1 variant of Kounis syndrome might lead to cardiac arrest in this patient.

Footnotes

Conflicts of interest

All authors have no conflicts of interest to declare.

References

1. Kim HS, Lee KE, Oh JH, Jung CS, Choi D, Kim Y, Jeon JS, Han DC, Noh H. Cardiac arrest caused by nafamostat mesilate. Kidney Res Clin Pract. 2016;35:187–189. doi: 10.1016/j.krcp.2015.10.003. [PMC free article] [PubMed] [Cross Ref]
2. Mazarakis A, Bardousis K, Almpanis G, Mazaraki I, Ouzounis A, Kounis NG. Anaphylactic cardiovascular collapse during hemodialysis: Kounis syndrome in the dialysis room. World J Cardiol. 2014;6:1131–1134. doi: 10.4330/wjc.v6.i10.1131. [PMC free article] [PubMed] [Cross Ref]
3. Kounis NG. Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management. Clin Chem Lab Med. 2016;54:1545–1559. doi: 10.1515/cclm-2016-0010. [PubMed] [Cross Ref]

Articles from Kidney Research and Clinical Practice are provided here courtesy of Korean Society of Nephrology